Colorado, 2007

Lightning Strike in Colorado, September 2, 2007

September 2, 2007 · NWS PUB · 1 event in 1 county or zone

Four people seeking shelter in a tent on a ridge along Gold Camp Road in western El Paso county were struck by lightning. One fatality occurred, and the three other people were injured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Four people seeking shelter in a tent on a ridge along Gold Camp Road in western El Paso county were struck by lightning. One fatality occurred, and the three other people were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 2, 1:04 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 2, 1:04 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT SUN SEP 2 2007

.SHORT TERM...

...WARM AND GENERALLY DRY WEATHER TO CONTINUE THROUGH THE WEEKEND...

AS ANTICIPATED...ISOLD TSTORMS NOW FORMING OVR THE ERN MTS. THESE STORMS
ARE SHOWING VERY LITTLE MOVEMENT AND MAIN THREATS WILL BE SOME LIGHTNING
AND BRIEF LOCALLY HEAVY RAINFALL. SOME MORE ISOLD STORMS MAY GET
GOING LATER THIS AFTERNOON AND EARLY EVE OVR THE REMNANT BOUNDARY
THAT RUNS ROUGHLY FROM KIM IN LAS ANIMAS COUNTY TO AROUND KLAA. THESE
STORMS...IF THEY INITIATE...COULD PRODUCE SOME SMALL HAIL IN
ADDITION TO HEAVY RAINFALL...AS THE MOISTURE IS A BIT DEEPER OVR THE
SE PLAINS PER WV IMAGERY.

ANOTHER CARBON-COPY NIGHT TONIGHT...SO BASICALLY USED PERSISTENCE
WITH OVERNIGHT TEMPS...AND THIS LACK OF TREND SHOULD CONTINUE
THROUGH TOMORROW AFTERNOON. CANT COMPLETELY RULE OUT A MORNING CELL
POPPING UP...BUT ZERO POPS TELL THE BASIC STORY WELL...SO WILL LEAVE
NO PRECIP FOR THE MORNING HOURS. WITH ERLY MID-LEVEL FLOW ON
MON...DONT EXPECT TO SEE MANY IF ANY STORMS MOVE OFF THE MTS...SO
HAVE CONTINUED THE DRY FCST FOR THE ERN PLAINS. ROSE

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MON NIGHT THE UPR RIDGE WL BE CENTERED OVR THE NV/AZ BORDER AREA.
OVR THE FORECAST AREA THERE WL STILL BE SOME SHOWERS AND
TSTMS...MAINLY OVR AND NR THE MTS INTO THE LATE EVENING HOURS AND
THEN THEY SHOULD DISSIPATE.  TUE AN UPR TROF ENTERS THE PACIFIC NW
AND THE RIDGE SHIFTS EWRD.  OVR THE FORECAST AREA IT SHOULD BE
ANOTHER DAY OF ABOVE NORMAL TEMPS AND SOME PCPN OVR AND NR THE MTS
IN THE AFTERNOON AND EVENING.  THE UPR TROF WL SLOWLY MOVE E ON WED
AND BY 00Z THU IS FORECAST TO BE IN SRN ID. IT LOOKS LIKE THERE
COULD BE A LITTLE MORE MSTR OVR THE FAR WRN AREAS ON WED...SO WL GO
WITH SOME SLIGHTLY HYR POPS. TEMPS WL STILL BE ABOVE NORMAL WED.
THE UPR TROF IS THEN FORECAST TO MOVE ACRS CO ON THU...SPREADING
PCPN CHANCES ACRS THE AREA...BEGINNING WED NIGHT. TEMPS SHOULD BE
COOLER THU...BUT IT SEEMS THAT EACH MODEL RUN IS A LITTLE WARMER
THAN THE LAST...AND NOW THE H7 TEMPS OVR THE AREA THU AFTERNOON ARE
FORECAST TO BE ABOUT 12C...SO HIGH TEMPS THU WL LIKELY BE ABOUT
NORMAL FOR THIS TIME OF YEAR. ON FRI THE REMNANTS OF HENRIETTE ARE
EXPECTED TO BE OVR THE BORDER AREA OF AZ/NM AND MEXICO WITH SOME OF
THE MSTR POSSIBLY BEING DRAWN UP INTO THE FAR SRN AREAS OF
CO...WHICH IS A LITTLE DIFFERENT THAN WHAT THE GFS WAS SHOWING
YESTERDAY WHICH WAS DRY WEA FOR OUR AREA.  FOR NOW WL LEAVE
CONDITIONS DRY.  THE GFS SHOWS THE REMNANTS OF HENRIETTE THEN MOVING
INTO NERN NM/SERN CO ON SAT...WHILE A SHRTWV TROF OVR MT AND THE
DAKOTAS SENDS A FRONT INTO THE ERN CO PLAINS...AND THEN STRONGER
WEST TO NW FLOW SETTLING IN OVR THE AREA FOR SUN.  THERE CONTINUES
TO BE A LOT OF UNCERTAINTIES WITH REGARDS TO THE REMNANTS OF
HENRIETTE AND EXACTLY WHERE THAT WL TRACK AND HOW MUCH MSTR IS MAY
BRING TO THE FORECAST AREA...SO WL NOT MAKE ANY SIGNIFICANT CHANGES
TO THE LATER PERIODS OF THE FORECAST.

&&

.AVIATION...

ISOLD STORMS CONTINUE TO BE THE MAIN AVN CONCERN. BEST CHANCE
FOR STORMS AFFECTING THE TAF SITES WILL BE AT KCOS LATE THIS
AFTERNOON AND EVE. EXPECT TSTORM ACTIVITY TO DIE OUT THIS EVE AND
CLEAR SKIES ARE ONCE AGAIN ANTICIPATED OVERNIGHT. ERLY FLOW PICKS UP
A BIT ALOFT TOMORROW...SO STORMS ARE NOT ANTICIPATED EAST OF
INTERSTATE 25. PROBABILITIES FOR THE SAN LUIS VALLEY ALSO WILL
REMAIN LOW. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/28
Hazardous weather outlook, Sep 2, 5:56 AM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT SUN SEP 2 2007

COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE MOUNTAINS
LATE THIS MORNING...AND DRIFT INTO THE HIGH VALLEYS AND SOUTHEAST
COLORADO PLAINS THIS AFTERNOON AND EVENING. THE MAIN THUNDERSTORM
IMPACT WILL BE HAIL LESS THAN 1/2 INCH IN DIAMETER...WIND GUSTS UP
TO 40 MPH...BRIEF MODERATE TO HEAVY RAIN...AND COULD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THE PERIOD. THE PRIMARY METEOROLOGICAL THREATS FROM THE
STRONGER STORMS THROUGH THE PERIOD WILL BE LOCALLY HEAVY
RAINFALL...WIND GUSTS TO AROUND 50 MPH...HAIL UP TO 1/2 INCH IN
DIAMETER AND HAZARDOUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING FOR ALL OF SOUTH CENTRAL
AND SOUTHEAST COLORADO.

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
September 2, 5:58 PM MST
Where
El Paso County, 9 mi SW of Colorado Spgs
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
38.738, -104.938

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, El Paso2007-09-0221MaleCampingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59902.